Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
May 15, 2002
Question from Milton Keynes, UK:
My three year old daughter, diagnosed with type�1 diabetes about five months ago, has recently developed an allergic reaction to her insulin (Human Insulatard and to Actrapid. She gets red marks (about a quarter to half an inch diameter) at each injection site which appear about four hours to after her injection and disappear after about three days. We had been managing her blood sugar well for the last few months, but now it seems to keep going high (even though wehave been increasing her insulin daily), and we wonder if this related to the allergy.We have been advised to change to Humulin insulin. Do you think she should receive some sort of allergy test? Do you think that the high blood sugar could be related to the allergic reaction or is it related to the honeymoon period?
I think the change from a yeast-based (Insulatard and Actrapid) to an E.Coli based insulin (Humulin) is the right answer, and I also agree with your daughter’s diabetes team that the most probable reason for the increasing insulin need is emergence from the honeymoon. I see no need for any further allergy testing.